MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0330
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, the 3-lumen sphincterotome v knife wire broke when outputting.The issue occurred during an endoscopic sphincterotomy therapeutic procedure.The product was replaced with a new one of the same product and the procedure was completed.There were no reports of patient harm associated with the event.
 
Additional Manufacturer Narrative
The device was returned, and the evaluation found the knife wire had broken and fallen off.The broken part of the knife wire coating was torn, and the broken part was burnt and melted.The tip had come out of the tube.Measured length of the knife wire and wire sheathing was 15-17mm, and the wire coating was missing 1.0-5.0mm from the top side.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information received, based on the final investigation results of the legal manufacturer (h6, h11), update h4, as well as, to correct the initial mdr with information inadvertently left out (b1, b2, b5, h1, h6, h11).Evaluation of the returned device revealed, that the knife wire was missing approximately 15-17 mm from the tip.The tip of the knife wire, including the tip was not returned.A review of the device history record (dhr) found no deviations, that could have caused or contributed to the reported issue.The dhr confirmed, that the subject device was released in accordance with the specifications.Based on the results of the investigation.The root cause of the event could not be identified.Event 1: knife wire was damaged: a likely, mechanism causing the cutting wire breakage might be the following: 1.The cutting wire where the wire coating was torn, came into contact with the distal end of the endoscope, when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.A likely, factor causing tears of the coated portion of the cutting wire might be the following.Although, the exact cause could not be determined.It is possible, that the slider was slightly pushed, causing the cutting wire to deflect.The coated portion of the cutting wire has possibly been rubbed, due to the effect of contacting a metal area of the endoscope.Event 2: the covering of the knife wire was peeled and dislodged into the patient body: it can be inferred, that some kind of force might have applied to the coated portion of the cutting wire, when the device was withdrawn from endoscope, after the coated portion of the cutting wire has torn.This might have caused the coated portion of the cutting wire to detach from the cutting wire.As a result, the coated portion was partially missing.However, the exact cause of the reported event could not be identified.Event 3: the knife wire fell off: it can be inferred, that some kind of force might have applied to the knife wire, when the device was withdrawn from endoscope, after the knife wire has broken.This might have caused the knife wire to detach from the device.As a result, the coated portion was partially missing.However, the exact cause of the reported event could not be identified.The event can be detected/prevented, by following the instructions for use (ifu), which state: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated, while the cutting wire touches metal parts of the endoscope or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw, the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding or lacerations within the biliary duct and/or damage of the endoscope could result.When inserting the instrument into the endoscope.Be sure, that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output, while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated, while tissue is contacting the torn or damaged coated portion, due to insertion into or withdrawal from an endoscope, leakage current, decreased output and/or thermal, injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Be sure, that the rear end of the cutting wire is extended from the distal end of the endoscope.Insufficient output or unintended tissue injury may occur in case the cutting wire contacts the forceps elevator.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported, that the knife wire fell off and was retrieved.There was a delay of a few minutes.Additional information was later received.Confirming, that the knife wire was retrieved from the patient endoscopically, during the same procedure.There were no reports of further patient harm.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18860684
Report Number9614641-2024-00612
Device Sequence Number14284132
Product Code KNS
UDI-Device Identifier04953170183997
UDI-Public04953170183997
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0330
Device Lot Number35V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/29/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2024
Supplement Date Received by Manufacturer06/19/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown